Thiamine isn’t bad for you, but not getting enough thiamine can be.
Thiamine, or vitamin B1, is one of the B-complex vitamins. It helps the body to break down the carbohydrates you eat into glucose, which is then used to power your cells. B vitamins contribute to the health of several different parts of your body, as well: they help to maintain your skin, hair, liver, and eyes. Thiamine is also used to maintain a healthy brain and nervous system.
Your body needs B-complex vitamins like thiamine to function properly. If you don't get enough thiamine, you may become B-complex deficient. This might happen if you're not eating enough, if you're suffering from alcoholism, if you have Crohn's disease, or if your kidneys aren't functioning properly.
If your body doesn't have enough thiamine, then it can't break down carbohydrates into glucose properly. You might develop a disease called beriberi - you'll feel less alert and may feel confused. Fluid will slowly build up in your lungs, and you may have difficulty breathing. You might experience burning or tingling in your hands and feet. There's also a chance you may suffer from heart damage.
Too little thiamine can also cause problems with your brain and nervous system. You may experience memory loss and have trouble with muscle coordination. Although administration of thiamine can improve problems with muscle coordination, it usually doesn't restore memory.
There are some risks associated with taking thiamine as a supplement or injecting it as a treatment for thiamine deficiency. The B-complex vitamins work together, and taking too much of one without the others can cause problems. If you're taking thiamine supplements, make sure they're coming with other B-complex vitamins as well. The University of Maryland notes that extremely high doses of thiamine can upset your stomach; it's not toxic, however, and your body will excrete excess thiamine through your urine.
In rare cases, allergic reactions have been reported to some of the ingredients in thiamine supplements. If you're receiving thiamine by injection and have trouble breathing or experience itching or redness around the injection site, speak with your doctor.
Thiamine interacts with some medications. Digoxin is a heart medicine that may interfere with your body's ability to absorb thiamine. Diuretics may reduce your levels of thiamine. Phenytoin may also reduce your levels of thiamine. Check in with your doctor if you're taking any of these medicines.
Side effects of deficiency:
- Brain or nervous system damage
Possible short-term side effects
- allergic reaction
- interaction with medications
- nausea if overconsumed
Commonly found in
- brain health
- eye health
- liver health
- skin health
- hair health
- nervous system health
- carbohydrate breakdown
- energy production